Sharp Domains of Determinacy and Hamilton-Jacobi Equations
Séminaire Équations aux dérivées partielles (Polytechnique) dit aussi "Séminaire Goulaouic-Schwartz" (2004-2005), Talk no. 5, 9 p.

If L(t,x, t , x ) is a linear hyperbolic system of partial differential operators for which local uniqueness in the Cauchy problem at spacelike hypersurfaces is known, we find nearly optimal domains of determinacy of open sets Ω 0 {t=0}. The frozen constant coefficient operators L(t ̲,x ̲, t , x ) determine local convex propagation cones, Γ + (t ̲,x ̲). Influence curves are curves whose tangent always lies in these cones. We prove that the set of points Ω which cannot be reached by influence curves beginning in the exterior of Ω 0 is a domain of determinacy in the sense that solutions of Lu=0 whose Cauchy data vanish in Ω 0 must vanish in Ω. We prove that Ω is swept out by continuous space like deformations of Ω 0 and is also the set described by maximal solutions of a natural Hamilton-Jacobi equation (HJE). The HJE provides a method for computing approximate domains and is also the bridge from the raylike description using influence curves to that depending on spacelike deformations. The deformations are obtained from level surfaces of mollified solutions of HJEs.

Joly, Jean-Luc 1; Métivier, Guy 2; Rauch, Jeffrey 3

1 MAB 3 51 cours de la Libération Talence 33405, FRANCE
2 MAB 351 cours de la Libération Talence 33405, FRANCE
3 Department of Mathematics University of Michigan 525 East University Ann Arbor MI 48109, USA
@article{SEDP_2004-2005____A5_0,
     author = {Joly, Jean-Luc and M\'etivier, Guy and Rauch, Jeffrey},
     title = {Sharp {Domains} of {Determinacy} and {Hamilton-Jacobi} {Equations}},
     journal = {S\'eminaire \'Equations aux d\'eriv\'ees partielles (Polytechnique) dit aussi "S\'eminaire Goulaouic-Schwartz"},
     note = {talk:5},
     publisher = {Centre de math\'ematiques Laurent Schwartz, \'Ecole polytechnique},
     year = {2004-2005},
     mrnumber = {2182050},
     language = {en},
     url = {http://archive.numdam.org/item/SEDP_2004-2005____A5_0/}
}
TY  - JOUR
AU  - Joly, Jean-Luc
AU  - Métivier, Guy
AU  - Rauch, Jeffrey
TI  - Sharp Domains of Determinacy and Hamilton-Jacobi Equations
JO  - Séminaire Équations aux dérivées partielles (Polytechnique) dit aussi "Séminaire Goulaouic-Schwartz"
N1  - talk:5
PY  - 2004-2005
DA  - 2004-2005///
PB  - Centre de mathématiques Laurent Schwartz, École polytechnique
UR  - http://archive.numdam.org/item/SEDP_2004-2005____A5_0/
UR  - https://www.ams.org/mathscinet-getitem?mr=2182050
LA  - en
ID  - SEDP_2004-2005____A5_0
ER  - 
%0 Journal Article
%A Joly, Jean-Luc
%A Métivier, Guy
%A Rauch, Jeffrey
%T Sharp Domains of Determinacy and Hamilton-Jacobi Equations
%J Séminaire Équations aux dérivées partielles (Polytechnique) dit aussi "Séminaire Goulaouic-Schwartz"
%Z talk:5
%D 2004-2005
%I Centre de mathématiques Laurent Schwartz, École polytechnique
%G en
%F SEDP_2004-2005____A5_0
Joly, Jean-Luc; Métivier, Guy; Rauch, Jeffrey. Sharp Domains of Determinacy and Hamilton-Jacobi Equations. Séminaire Équations aux dérivées partielles (Polytechnique) dit aussi "Séminaire Goulaouic-Schwartz" (2004-2005), Talk no. 5, 9 p. http://archive.numdam.org/item/SEDP_2004-2005____A5_0/

[B] M.D. Bronshtein, Smoothness of polynomials depending on parameters, Siberian Mat. Zh. 20(1979)493-501 (Russian). English transl. Siberian Math. J. 20(1980)347-352. | MR | Zbl

[Co] R. Courant, Methods of Mathematical Physics vol II, Interscience Publ., 1962.

[FS] S. Fomel and J. Sethian, Fast phase space computation of multiple arrivals, Proc. Nat. Acad. Sci. 99(2002), 7329-7334. | MR | Zbl

[FrLa] K. O. Friedrichs and P. D. Lax, Systems of conservation laws with a convex extension, Proc. Nat. Acad. Sci. USA 68(1971), 1686-1688. | MR | Zbl

[Ga] L. Gårding, Linear hyperbolic partial differential operators with constant coefficients, Acta Math. 85(1951), 1-62. | MR | Zbl

[Go1] S. K. Godunov , An interesting class of quasilinear systems. Dokl. Akad. Nauk SSSR 139 (1972), p. 521. | MR | Zbl

[Go2] S. K. Godunov, Symmetric form of the equations of magnetohydrodynamics. Numerical Methods for Mechanics of Continuum Medium 1 (1972), p. 26.

[Ha] A. Haar, Über eindeutigkeit und analytizität der lösungen partieller differenzialgleichungen, Atti del Congr. Intern. dei Mat., Bologna 3(1928), 5-10.

[Ho1] L. Hörmander, Uniqueness theorems and estimates for normally hyperbolic partial differential equations of the second order, Tolfte Skandinaviska Matematikerkongressen, Lunds Universitets Matematiska Institution, Lund 1954, pp 105-115. | MR | Zbl

[Ho2] L. Hörmander, The Analysis of Linear Partial Differential Operators vol. I (§9.6), Grundlehren der mathematischen Wissenschaften #256, Springer-Verlag 1983.

[Ho3] L. Hörmander, The Analysis of Linear Partial Differential Operators vol. II, Grundlehren der mathematischen Wissenschaften #257, Springer-Verlag 1983.

[JMR] J.-L. Joly, G. Métivier, and J.Rauch, Hyperbolic Domains of Determination and Hamilton- Jacobi Theory, preprint, (http://www.math.lsa.umich.edu/~rauch). | MR

[Jo] F. John, On linear partial differential equations with analytic coefficients, Unique continuation of data, C.P.A.M. 2(1949), 209-253. | MR | Zbl

[La1] P. Lax, Lectures on Hyperbolic Partial Differential Equations, Stanford, 1963.

[La2] P. Lax, Shock waves amd entropy, in Contributions to Nonlinear Functional Analysis ed. E. Zarantonello, Academic Press NY 1971, 603-634. | MR | Zbl

[Le] J. Leray, Hyperbolic Differential Equations, Institute for Advanced Study, 1953. | MR

[Li] P.-L. Lions, Generalized Solutions of Hamilton-Jacobi Equations Pittman Lecture Notes, 1982. | MR | Zbl

[M] A. Marchaud, Sur les champs continus de demi cônes convexes et leurs intégrales, Compositio Math. 2(1936)89-127. | Numdam | MR

[Mo] C. B. Morrey Jr., Multiple Integrals in the Calculus of Variations, Springer-Verlag, 1966. | MR | Zbl

[Ra] J. Rauch, Partial Differential Equations, Graduate Texts in Mathematics #128, Springer-Verlag, 1991. | MR | Zbl

[RMO] S. Ruuth, B. Merriman, and S. Osher, A fixed grid method for capturing the motion of self-intersecting wavefronts and related PDEs, J.Comp.Phys. 163(2000), 1-21. | MR | Zbl

[SFW] J. Steinfhoff, M. Fan, and L. Wang, A new Eulerian method for the computation of propagating short acoustic and electromagnetic pulses, J. Comp.Phys. 157(2000), 683-706. | MR | Zbl

[W] S. Wakabayashi, Remarks on hyperbolic polynomials, Tsukuba J. Math. 10(1986), 17-28. | MR | Zbl